Results 1 to 9 of 9

Thread: Fatigue

  1. #1

    Default Fatigue

    I have overwhelming fatigue. For YEARS i was always tired and no doctor could tell me why (some even got insulting). In 2006 I was diagnosed with MS after a bout with optic neuritis- the only good thing about it was I now knew why I was so tired all the time. I take Provigil for fatigue - some days it helps. I'm just wondering; will I always be fatigued? It seems much worse the past year or so - does it ever get better?

  2. #2
    Distinguished Community Member SalpalSally's Avatar
    Join Date
    Oct 2006
    Location
    SWOhio
    Posts
    3,569

    Default

    Some Meds can help and LDN has taken away my dibilitating fatigue, but, as long as you have MS, some fatigue will be a part of your life. It's the demyelenization that causes it, so when meds can stop that, the fatigue will get better.
    Love, Sally


    "The best way out is always through". Robert Frost







  3. #3
    Distinguished Community Member agate's Avatar
    Join Date
    Oct 2006
    Location
    USA
    Posts
    6,742
    Blog Entries
    11

    Default

    Hi newone,
    If you're in a situation where you can manage your own time, it helps to try very hard not to overdo any activity.

    If you pay attention to the signals your body is giving you, you'll learn to recognize when you're overdoing--and you'll learn to stop. Most things that you think need to be done can wait till another day if necessary or can be partly done at one time, then finished at another time.

    Learning not to overdo--and not to give in to pressures you may feel to hurry up and get a job done--is something we have to keep working at. Or at least that's been true for me.

    It's easier to avoid getting too tired than to take anti-fatigue medicine IF you can. If you're always on the job and answering to other people's demands on you, it's going to be very difficult to avoid fatigue, I'm afraid.
    MS diagnosed 1980. Avonex 2002-2005. Copaxone 6/07 - 5/10.
    Member of this MS board since 2001.

  4. #4
    Distinguished Community Member
    Join Date
    Oct 2006
    Location
    W. Mass
    Posts
    134

    Default

    The wise advice to not overdue it is right on target and hard to stick to. For drugs I did Provigil (which kept me from being sleepy) along with Ritalin which helps me with energy and clarity. In August 2010 I started Amyra which along with help walking has helped immensely with energy and clarity. It's been amazing. I still take an occasional ritalin and have taken a couple provigils in the last year, but very few.

    I hate having to plan my life to not overdo it. I occasionally consciously do it because there are things I'm not willing to give up but it always takes a day or two to bounce back. The reality of MS I guess. :-(
    Be the person your dog thinks you are

  5. #5
    Distinguished Community Member
    Join Date
    Oct 2006
    Location
    North Carolina
    Posts
    3,298

    Default

    I think fatigue is such a major part of this disease. At least it has been for me. I have tried the not overdoing bit, since I have not been working since May. However, I have had some of the worse fatigue in August and early September that I can remember having in a long time.

    I try to combat it with doing Yoga - the gentle kind and also I do some deep knee bends to try and keep muscle strength in my legs, but there are days and some a number of them in a row where the fatigue is so bad I can hardly force myself to get up.

    Saying it is just part of MS is easy, but living with it is not. I can relate to what you are saying.

    I hope that you feel better soon.:)

    Virginia
    Virginia

  6. #6

    Default

    I will step in - I went back to uni and studied neuroscience for a year (before I had to go back to work, as I had no money..) I questioned out lecturer a bit after this, the most plausible theory is that our nerve fibers take twice as much effort to get a signal down (if at all) & this is the cause of fatigue. Anything from thinking to moving will take extra energy. If you think of it like packet loss in a computer network, sometimes signals will need to be sent twice for the message to get through, this results on more strain/overload on the network. In short there's not a lot that can be done other than taking medication to mask it. I find muscle relaxants actually end up making me feel a bit more energetic due to less effort required to move my muscles, even though it makes me feel a bit floppy, physically. Any type of upper will end up making me feel a bit jittery, I just have to manage it with sleep and taking life a bit slower. Hope that helped. I think anyone with MS will relate to how you're feeling.

  7. #7

    Default

    It's overwhelming. I have both provigil and ritalin. I do not take them together - can you do so? Have alot of pain everywhere below the waist - don't take pain meds as they can cause drowsiness.... Almost always have tingling, especially in my left leg and foot - the intensity just varies.
    Last edited by newone; 09-18-2011 at 10:34 AM.

  8. #8

    Default

    Probably ask your doc, I doubt it. They both act on your dopamine systems so I doubt anyone would recommend it. IIRC Ritalin will directly increase dopamine levels in the brain, provigil more indirectly & works on multiple neurotransmitters. they are both amphetamine-style drugs.

  9. #9

    Default

    Too bad they don't reduce one's appetite! LOL!

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  


BTC Inc's Disclaimer and Privacy Policy

The material on this site is for information & support purposes only, and is not a substitute for medical advice provided by a licensed health care provider. Always consult your doctor before trying anything that you find online.